Hail, Baraga
- When
- June 21, 1:52 PM EST
- Where
- Baraga County, L Anse
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.750, -88.450
Quarter sized hail was reported.
A cold front moved across Upper Michigan on the 21st. Scattered showers and thunderstorms developed along and ahead of this boundary in the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A cold front moved across Upper Michigan on the 21st. Scattered showers and thunderstorms developed along and ahead of this boundary in the afternoon and evening. One of the storms dropped one-inch hail in Baraga County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 21, 9:10 AM EST, 4 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1010 AM EDT MON JUN 21 2004 .DISCUSSION... .SHORT TERM... 12Z RAOBS/WV LOOP AND RUC ANALYSIS SHOW VORTEX OVER NRN HUDSON BAY SANDWICHED BTWN HI AMPLITUDE RDGS OVER THE YUKON AND GREENLAND. CWA IN BROAD UPR TROFFING ON THE SRN FLANK OF THE HUDSON BAY UPR LO. SHRTWV EMBEDDED WITHIN THIS FLOW NOTED OVER ONTARIO JUST N OF INL... WITH A POCKET OF H5 TEMPS BLO -20C. ASSOCIATED SFC LO IS NR YPL... WITH ATTENDANT WEAK COLD FNT/LO PRES TROF DRAPED SW THRU WRN LK SUP AND INTO SRN MN. A NARROW BAND OF CLD NOTED COINCIDENT WITH THE TROF...BUT RELATIVELY DRY LLVL AIR AS SHOWN ON THE 12Z MPX SDNG (MIXING OUT SFC-H85 LYR WOULD YIELD A SFC TD IN THE MID 40S) LIMITING PCPN COVG TO JUST SOME ISOLD SPRINKLES ATTM. OTRW...JUST SOME SCT CLDS ACRS THE FA WITH 12Z GRB SDNG SHOWING A SHARP INVRN AT H75 ASSOCIATED WITH DEPARTING UPR RDGING AHD OF THE ONTARIO SHRTWV. MAIN FCST CONCERNS TDAY ARE SHRA/TSRA CHCS AND POTENTIAL FOR SVR STORMS. 06Z ETA APPEARS TO HAVE BEST HANDLE ON CURRENT ANALYSIS...SO RELYING ON THIS MODEL FOR UPDATE. ETA SHOWS ONTARIO SHRTWV SWINGING E TDAY TOWARD JAMES BAY...WITH SFC COLD FNT/LO PRES TROF REACHING THE CNTRL ZNS ARND 18Z AND ERY JUST BEFORE 00Z. BAND OF DPVA/H85-3 QVECTOR CNVGC PROGGED TO ACCOMPANY THE FROPA...WITH H5 CAD/12HR H5 HGT FALLS ARND 40M. MIXING TO H75 INVRN BASE ON 12Z GRB SDNG YIELDS TMAX OF 74 (CONVECTIVE TEMP OF 70) IN RELATIVELY CLD FREE CONDITIONS AHEAD OF THE SFC FNT. APPEARS TO BE GOOD SETUP FOR TSRA DVLPMNT ALG THIS BNDRY...ESPECIALLY IN THE AFTN OVER THE ECNTRL WHERE FROPA WL BE IN PHASE WITH DIURNAL HTG AND LK BREEZES MAY HAVE A CHC TO DVLP/EHNHACE LLVL CNVGC IN THE WEAKENING GRADIENT FLOW ASSOCIATED WITH THE COLD FNT TROF. AS EXPCETED...ETA DEPICTS CNVCTN DVLPG ALG THE COLD FNT TDAY. THE ONLY QUESTION MARK IS HOW MUCH OF THE DRIER LLVL AIR AS SHOWN ON THE 12Z MPX SDNG DISRUPTS THE PROCESS. LARGER SCALE WARM FNT/CONVECTION MUCH FARTHER S ALSO LIMITING MSTR INFLOW AHEAD OF THE FNT...SO SYS WL HAVE TO WORK WITH MSTR THAT IS PRETTY MUCH IN PLACE. AS FOR TSRA SEVERITY...MODIFIED 12Z GRB SDNG TO COOL MID LVL TEMPS TO ACCOUNT FOR LARGE SCALE LIFT DOWN TO ETA FCST MID LVL TEMPS (H5 TEMP -17C) AND FOR T/TD 75/55 YIELDS SBCAPE OF 900 J/KG FOR A POINT IN NRN MNM COUNTY. MODIFIED ETA SDNG FOR SIMILAR SFC T/TD AT THIS POINT YIELDS SBCAPE OF 1200J/KG. GIVEN LO FRZ LVL/WBZ ARND 9.5K/7.1K FT AS WELL AS SFC-8K FT DELTA THETA-E NR 25C AND NEARLY UNIDIRECTIONAL H85-5 FLOW WITH H5 WIND SPEED UP TO 40KT AND STEEP LLVL LAPSE RATES...POTENTIAL FOR SVR TSRA EXISTS IF LLVL DRYING DOES NOT HAVE TOO MUCH OF AN IMPACT. SVR POTENTIAL ENHANCED SINCE ETA SHOWS 0-6KM BULK SHEAR UP TO 45 KTS (DESPITE LACK OF LARGER SCALE DIRECTIONAL SHEAR). PRESENCE OF LK BREEZE BNDRYS AS WELL AS LARGER SCALE TROF MAY ENHANCE THE SHEAR AND PROVIDE BETTER FOCUS FOR MORE ORGANIZED STORMS. IN GENERAL...GOING FCST/HWO HAS SITUATION WELL IN HAND...WITH HIER POPS/SVR THREAT FARTHER E. KC .LONG TERM... TONIGHT...A HIGH PRESSURE RIDGE BUILDS IN BEHIND THE COLD FRONT/SHRTWV TROUGH AND 850MB TEMPS FALL TO 4C PER ETA BY 09Z. DECENT DRYING WILL ALSO OCCUR...WITH PRECIPITABLE WATER FALLING TO 0.50 INCH. LOW LEVEL RH PLOTS FROM THE ETA INDICATE THAT THE CLOUD MASS CURRENTLY OVER LAKE WINNIPEG WILL MIX OUT SOME TODAY AND MOVE ACROSS LAKE SUPERIOR/UPPER MI TONIGHT. CURRENT FORECAST OF 40 PERCENT SKY COVER SHOULD HOLD FOR THIS BAND...ESPECIALLY SINCE IT APPEARS THAT THE BEST CLOUD COVERAGE WILL BE UP IN ONTARIO IN THE COLD CONVEYOR BELT REGION OF THE SHRTWV. WITH WINDS DROPPING OFF TO LIGHT BY 12Z...SHOULD SEE TEMPS FALL CLOSE TO DEWPOINTS...WHICH ARE PROGGED TO BE IN THE LOW TO MID 40S. COLDEST TEMPS OVER THE FAR WEST WHERE WINDS HAVE THE GREATEST POTENTIAL OF DECOUPLING. TUESDAY...UPPER LOW PRESENTLY OVER NINAVUT DIVES SOUTH TO NORTHERN MANITOBA BY 12Z PER ETA/GFS/UKMET AND CANADIAN. THIS RESULTS IN A SECONDARY COLD FRONT TO FORM OFF A SURFACE LOW NEAR JAMES BAY (WHICH BROUGHT THE COLD FRONT THROUGH TODAY). THIS COLD FRONT EXTENDS FROM THAT SURFACE LOW TO WINNIPEG MANITOBA. HOWEVER... DIFFERENCES SHOW UP ON THE FRONTAL SPEED...WITH THE ETA NOW THE FASTEST...BRINGING IT INTO THE WESTERN U.P. BY 00Z. UKMET/NGM HAVE THE FRONT OVER THE APOSTLE ISLANDS AND THE CANADIAN/GFS HAVE IT OVER THE MN ARROWHEAD. FOR NOW WILL FOLLOW THE UKMET/NGM COMPROMISE SOLUTION...WHICH ALSO FOLLOWS CONTINUITY. UNTIL THE FRONT GETS HERE...WARM AIR ADVECTION OUT AHEAD OF IT WILL PUSH 850MB TEMPS UP TO 6C. SHOULD EXPERIENCE GOOD MIXING AS CLOUD COVER WILL BE LIMITED UNTIL LATE IN THE AFTERNOON. SO EXPECTING HIGH TEMPS IN THE UPPER 60S. ALONG THE COLD FRONT...EXPECT -TSRA TO DEVELOP IN THE AFTERNOON DUE TO SURFACE HEATING. BASES WILL BE HIGH TOO GIVEN SURFACE DEWPOINTS IN THE MID 40S (ETA SOUNDINGS INDICATE LCLS AROUND 5500 FT). SOME SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE WITH THESE STORMS TOO GIVEN LOW WET BULB ZERO HEIGHTS (7000-8000 KFT) AND INVERTED-V LOOK TO SOUNDING. TUESDAY NIGHT...UPPER LOW THAT WAS OVER NORTHERN MANITOBA AT 12Z TUE MOVES TO THE PICKLE LAKE AREA BY 12Z WED PER ETA/UKMET/CANADIAN. GFS IS MUCH SLOWER AND BREAKS AWAY FROM PAST MODEL CONTINUITY...SO WILL FOLLOW THE ETA/UKMET/CANADIAN FROM HERE ON (ALSO HPC PREFERENCE). EXPECT THE -TSRA TO MOVE ACROSS THE U.P. ALONG WITH THE COLD FRONT. THE THUNDERSTORM POTENTIAL WILL STAY IN THE EVENING AS THEY WILL BE INFLUENCED BY THE DIURNAL HEATING CYCLE. TIMING OF THE FRONT WOULD PUT IT IN THE EASTERN U.P. BY 12Z. WILL REMOVE THE CHANCE OF SHOWERS OVERNIGHT FOR WESTERN LAKE SUPERIOR SINCE ALL MODELS INDICATE THE FRONT WILL BE EAST OF THERE...BUT KEEP IT IN ACROSS THE REST OF THE CWA UNTIL MODEL AGREEMENT ON THE FRONTAL SPEED BECOMES CLEARER. WITH DEWPOINTS AT LEAST IN THE MID 40S...CLOUD COVER AND SOME WIND...LOOKING FOR MIN TEMPS IN THE 45 TO 50 RANGE. COOLEST READINGS WEST ASSOCIATED WITH FRONTAL PASSAGE. WEDNESDAY...UPPER LOW ANCHORS ITSELF OVER NORTHERN ONTARIO AS IT GETS LOCKED IN BETWEEN RIDGING ALONG BOTH COASTS OF NORTH AMERICA. NEXT MAJOR SHRTWV ROTATING AROUND IT TO THE WEST INDUCES A SURFACE LOW NEAR RAPID CITY BY 18Z WED AND THEN MOVES TO PIERRE SOUTH DAKOTA BY 00Z WED PER ETA/CANADIAN. 00Z UKMET IS AN OUTLIER SHOWING THE SAME SHRTWV MOVING ABOUT 12HRS QUICKER THAN THE ETA/CANADIAN... RESULTING IN A SURFACE LOW NEAR GRB AT 00Z THU AND A LOT OF CONVECTION OVER UPPER MI/NORTHERN WI AND LOWER MI. FOLLOWING THE ETA/CANADIAN... BEHIND THE PASSAGE OF THE COLD FRONT...1000-500MB THICKNESSES FALL TO 540 DAM AND 850MB TEMPS FALL TO 0C BY 18Z WED OVER THE WESTERN U.P....WITH 540 DAM OR LESS THICKNESSES ACROSS ALL OF THE U.P. BY 00Z. ETA DOES PRINT SOME QPF OUT OVER UPPER MICHIGAN DURING THE AFTERNOON AS A RESULT OF DAYTIME HEATING INSTABILITY AND A WEAK SHRTWV MOVING THROUGH. GIVEN THAT TIMING CONTINUES TO CHANGE WITH FEATURES...WILL INTRODUCE A 30 PERCENT CHANCE OF -SHRA FOR ALL DAY. MAX TEMPS WILL BE COOL WITH THE AFOREMENTIONED 850MB TEMPS...ESPECIALLY ALONG THE LAKESHORE WHERE THE WINDS WILL BE COMING OFF THE COOLER WATERS. LOOKING FOR HIGHS NEAR 65 INLAND AND LOW TO MID 50S ALONG THE LAKESHORE. BEYOND WEDNESDAY...BOTH ETA/GFS INDICATE THAT THE SURFACE LOW OVER SOUTH DAKOTA HEADS TO THE WI/LOWER MI AREA BY 12Z THU. CANADIAN MODEL MOVES IT SOUTHEAST TO IOWA. 20/12Z ECMWF IS TOTALLY DIFFERENT HAVING A FRONT OVER MN AT 12Z. GIVEN THE HUGE AMOUNT OF SPREAD WITH FEATURES ROTATING AROUND THE UPPER LOW BETWEEN MODELS AND THEIR RESPECTIVE RUNS...AM RELUCTANT TO CHANGE ANY OF THE FORECAST. EITHER WAY IT STILL LOOKS UNSEASONABLY COOL AS THE UPPER LOW STAYS NEARBY IN ONTARIO. THEREFORE WILL ALSO CONTINUE THE FROST OR FREEZE MENTION IN HWO. COORDINATED WITH SPC AND APX...THANKS. AJ && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 507 AM EDT MON JUN 21 2004 MIZ001>007-009>014-084-085-221200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 507 AM EDT MON JUN 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM BARAGA TO IRON RIVER THIS AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE OVER WESTERN UPPER MICHIGAN LATE TUESDAY AFTERNOON...AND OVER ALL OF WEST AND CENTRAL UPPER MICHIGAN TUESDAY EVENING. FROST OR FREEZE CONDITIONS ARE POSSIBLE WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) AJ
The Marquette radar (KMQT), 73 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405596.